Virginia, 2018Dense Fog in Virginia, August 4, 2018
August 4, 2018 · NWS LWX · 9 events in 9 counties and zones
A combination of recent rainfall, clearing skies, and light winds led to the formation of fog, some of which became dense with visibility less than a quarter of a mile.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of recent rainfall, clearing skies, and light winds led to the formation of fog, some of which became dense with visibility less than a quarter of a mile.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 8:32 PM EST, 4 hours 23 minutes earlier.
Area forecast discussion, Aug 3, 8:32 PM EST, 4 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
932 PM EDT Fri Aug 3 2018
.SYNOPSIS...
High pressure will remain over the western Atlantic this
weekend into early next week as upper ridging builds to the
south. A cold front may approach the area during the middle of
next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
Radar extrapolation indicates that strong cell over eastern
Frederick Co MD will be moving into PA by 10PM with mainly
stratiform rain behind it. Other short-term guidance also agree
with this. So, only very light rain or drizzle overnight. Will
likely cancel the flood watch in the next hour or two.
Skies are beginning to clear out in the far west with hints of
fog forming as seen on the nighttime microphysics RGB.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
The 500 mb longwave trough axis that has been our nemesis for
the past 1-2 weeks will be lifting as it crosses the area
Saturday. Thus, will be holding onto a chance of showers and
maybe a thunderstorm Saturday...mainly for the I-95 corridor.
Flow will be zonal by Saturday night...continuing into Sunday
night. The surface through 850 mb pattern features a high
pressure ridge. Will therefore be offering a dry forecast for
that time frame.
Temperatures at 850mb will be warming to near 20C by Sunday. As
heights rise, temperatures will be rising to near 90 degrees.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
On Monday we'll have weak zonal flow aloft, leading to negligible
large scale forcing for ascent. This, when coupled with lower
dewpoints compared to previous days (dewpoints in the mid 60s),
should limit the development of showers and thunderstorms. Any
storms that do form would likely be initiated by terrain
circulations in response to daytime heating over mountainous areas.
By Tuesday, a larger scale mid-upper level trough will track over
the Great Lakes region. Heights will begin to fall slightly as
ascent associated with the trough begins to approach the area.
Showers and thunderstorms may be possible by late afternoon,
especially in locations closer to the trough (Western Maryland and
West Virginia). Chances for showers and thunderstorms will increase
on Wednesday as the aforementioned upper trough and it's associated
surface cold front move closer by. Model guidance (both
deterministic and ensemble) begins to diverge by Thursday. Some
solutions suppress the cold front to our south, keeping us stable
and dry, while other solutions hang the front up overhead,
leading to chances for showers and thunderstorms.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Likely IFR cigs overnight at all terminals after the rain ends.
High pressure starts building in overnight and conditions
should be improving into the weekend on light W flow.
Conditions should stay primarily VFR on Monday and Tuesday with
mostly dry conditions. Intermittent sub-VFR conditions could be
possible in association with any thunderstorms that pass through
during the late Tuesday through Thursday time period.
&&
.MARINE...
A Small Craft Advisory is in effect through 8 AM Saturday
morning over all the waters. Gusty winds possible in
thunderstorms this afternoon and tonight. Outside of storms,
we've been in a pattern where wind gusts occasionally
reach/exceed 20 kt, so will not be adjusting SCA at this time.
Gradient should begin to relax sometime late tonight into
Saturday morning and wind gusts should remain below the SCA
criteria through the weekend.
Winds are expected to stay below the SCA threshold through the
duration of the long term period. Showers and thunderstorms may be
possible by late Tuesday, Wednesday and Thursday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 6 AM EDT Saturday for DCZ001.
MD...Flash Flood Watch until 6 AM EDT Saturday for MDZ003>006-011-
013-014-503>508.
VA...Flash Flood Watch until 6 AM EDT Saturday for VAZ027>031-039-
040-051>054-501-502-505>507.
WV...Flash Flood Watch until 6 AM EDT Saturday for WVZ051>053.
MARINE...Small Craft Advisory until 8 AM EDT Saturday for ANZ530>543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...HTS
LONG TERM...KJP
AVIATION...HTS/KJP
MARINE...HTS/KJPHazardous weather outlook, Aug 3, 11:46 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1246 AM EDT Sat Aug 4 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-050500-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1246 AM EDT Sat Aug 4 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Flash Flood Watch remains in effect for the Baltimore metro area
until 6 AM.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-050500-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1246 AM EDT Sat Aug 4 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Flash Flood Watch remains in effect for Loudoun County in
northern Virginia, and north-central Maryland east of the Blue
Ridge including the Baltimore metro area until 6 AM.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
In the hours before
Local storm report, Aug 3, 11:07 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1207 AM EDT SAT AUG 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM FLOOD 1 WSW MIDDLETOWN 39.02N 78.30W
08/03/2018 FREDERICK VA DEPT OF HIGHWAYS
VA-624 MEADOW MILLS ROAD CLOSED AT MEADOW BROOK NEAR
VA-625 VETERANS ROAD DUE TO FLOODING.
&&
EVENT NUMBER LWX1801464
DHLocal storm report, Aug 3, 11:08 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1208 AM EDT SAT AUG 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM FLOOD 2 NNW NINEVEH 39.05N 78.18W
08/03/2018 FREDERICK VA DEPT OF HIGHWAYS
RT 636 CLOSED AT DOUBLE CHURCH RD
&&
EVENT NUMBER LWX1801465
LFRLocal storm report, Aug 4, 12:02 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
102 AM EDT SAT AUG 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 AM FLOOD 2 NNE MOUNT PLEASANT 39.48N 77.32W
08/04/2018 FREDERICK MD 911 CALL CENTER
WATER STREET ROAD CLOSED DUE TO FLOODING NEAR HARP
ROAD.
&&
EVENT NUMBER LWX1801466
DHLocal storm report, Aug 4, 12:07 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
107 AM EDT SAT AUG 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLOOD 1 SSE WALKERSVILLE 39.47N 77.35W
08/04/2018 FREDERICK MD 911 CALL CENTER
STAUFFER ROAD CLOSED DUE TO HIGH WATER IN WALKERSVILLE.
&&
EVENT NUMBER LWX1801467
DHLocal storm report, Aug 4, 12:09 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
109 AM EDT SAT AUG 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLOOD 3 SE MOUNT PLEASANT 39.43N 77.28W
08/04/2018 FREDERICK MD 911 CALL CENTER
GAS HOUSE PIKE CLOSED DUE TO FLOODING AT LINGANORE
CREEK.
&&
EVENT NUMBER LWX1801468
DHLocal storm report, Aug 4, 12:38 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
138 AM EDT SAT AUG 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM FLOOD 2 W BELMONT 39.06N 77.55W
08/04/2018 LOUDOUN VA 911 CALL CENTER
VA-653 SHREVE MILL ROAD CLOSED DUE TO FLOODING AT
VA-643 SYCOLIN ROAD.
&&
EVENT NUMBER LWX1801469
DHDense Fog, Augusta
- When
- August 4, 12:55 AM EST to 7:15 AM EST
- Where
- Augusta forecast zone
- Reported by
- AWOS
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Observations around the area indicate visibility dropped to a quarter mile or less.
Dense Fog, Rockingham
- When
- August 4, 12:55 AM EST to 7:15 AM EST
- Where
- Rockingham forecast zone
- Reported by
- AWOS
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Observations around the area indicate visibility dropped to a quarter mile or less.
Dense Fog, Shenandoah
- When
- August 4, 12:55 AM EST to 7:15 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- AWOS
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Observations around the area indicate visibility dropped to a quarter mile or less.
Dense Fog, Page
- When
- August 4, 12:55 AM EST to 7:15 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Observations around the area indicate visibility dropped to a quarter mile or less.
Dense Fog, Greene
- When
- August 4, 12:55 AM EST to 7:15 AM EST
- Where
- Greene forecast zone
- Reported by
- AWOS
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Observations around the area indicate visibility dropped to a quarter mile or less.
Dense Fog, Western Highland
- When
- August 4, 12:55 AM EST to 7:15 AM EST
- Where
- Western Highland forecast zone
- Reported by
- AWOS
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Observations around the area indicate visibility dropped to a quarter mile or less.
Dense Fog, Eastern Highland
- When
- August 4, 12:55 AM EST to 7:15 AM EST
- Where
- Eastern Highland forecast zone
- Reported by
- AWOS
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Observations around the area indicate visibility dropped to a quarter mile or less.
Dense Fog, Northern Virginia Blue Ridge
- When
- August 4, 12:55 AM EST to 7:15 AM EST
- Where
- Northern Virginia Blue Ridge forecast zone
- Reported by
- AWOS
- Coordinates
- 38.573, -78.412 (the zone’s center; the record gives no point)
Observations around the area indicate visibility dropped to a quarter mile or less.
Dense Fog, Central Virginia Blue Ridge
- When
- August 4, 12:55 AM EST to 7:15 AM EST
- Where
- Central Virginia Blue Ridge forecast zone
- Reported by
- AWOS
- Coordinates
- 37.879, -79.034 (the zone’s center; the record gives no point)
Observations around the area indicate visibility dropped to a quarter mile or less.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Massachusetts, August 4, 20181 injured · $5.0 million · EF1 · 1 event
- Hail and Damaging Winds in Iowa, August 4 to 6, 2018$117,000 · 1 in hail · 50 events
- Flooding and Damaging Winds in Massachusetts, August 4 to 22, 2018$84,000 · 50 kt wind · 9 events
- Flash Flooding and Flooding in Maryland, August 4 to 5, 2018$35,000 · 16 events
- Tornado and Hail in South Dakota, August 4 to 5, 2018EF0 · 21 events
- Damaging Winds in New York, August 4, 201850 kt wind · 18 events
- Flash Flooding and Flood in New Jersey, August 4, 20188 events
- Flooding and Damaging Winds in Ohio, August 4, 2018$5,000 · 66 kt wind · 7 events
- Flash Flooding in New Jersey, August 4, 20184 events
- Hail in North Dakota, August 4, 20181 in hail · 4 events
- Dense Fog in West Virginia, August 4, 20183 events
- Damaging Winds in Colorado, August 4, 201852 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777294, 777295, 777296, 777297, 777298, 777299, 777300, 777301, 777302.